You have written a good history. I would like to say that Cymbalta is definitely not appropriate. Her problems are far from just the pain.
The imbalance, slurred speech, dizzy spells, up-rolling of eyeballs and the disturbed eye-hand coordination ( while eating) strongly suggest a dysfunction of the Cerebellum (the small brain).
Please let me know if she also has nausea or vomiting. I would like to consider and rule out a space occupying lesion in the brain (tumor).
Well, the doctor she was seeing thought it was Cerebellur Ataxia- I believe thats what he said. She took the test and it came out negative so they ruled that out. On and off, she has been feeling very nauseas, sometimes to the point where she's had to crawl to the bathroom because she thought she was going to throw up. Sometimes she says it feels like everything is spinning, sometimes it is just a nauteous feeling.
Thanks so very much for your response, I really cant thank you enough.
She has had medical problems practically all of her life and no one can seem to help her or diagnose her, and her problems are getting much worse, the pain is unbareable making it harder for her then it already is and that is just one of her problems. So, what should she do about the Cymbalta she's been on it now for awhile..does she just stop taking it..I mean to me it doesnt even seem like its helping at all. And if it is a tumor..what can we do? I hate seeing her suffer every day shes 47 years old and still has time, I dont want to see her go. She's my best friend and my mom. I mean there has to be something that they can do.
Has she got an MRI of the brain ? This is to see if there is any tumor.
Cymbalta is helpful in neuropathic pain. It is marketed for that indication only. It is known to help diabetic neuropathy, and to some extent, other neuropathic pains. That's the reason why it may not be helpful here. But then, probably no other pain medicine will work. Her Neurologist will be the best person to guide you about any other medicine.
Please let me know if an MRI is done. If not, get it done as soon as possible.
She has had several MRI's done of the brain and everything always came back normal. Then last year, she had another MRI of the brain: first, without contrast, and then with contrast to see if she has ataxia, and that came back normal as well.
The doctor thinks that-that part of her brain-the cerebellum-is getting smaller and smaller-is that possible, and is there a way to find out if thats whats happening, can it get any smaller, what happens to her if it keeps shrinking? Is there anything that can prevent this from getting worse-or can it be possibly reversed somehow?She also has to take a B-12 shot once a month.Any ideas?
Yes, it is possible that the cerebellum reduces in size gradually over days and weeks. This is called cerebellar atrophy.
The symptoms did suggest a cerebellar problem. An MRI should be able to note a change in the cerebellar size. There a several signs on MRI that can confirm cerebellar atrophy, such as enlarged fourth ventricle and prominent superior cerebellar cisterns.
If the cerebellar atrophy continues, she will have serious problems with balance and equilibrium and cognitive problems among many other problems.
Cerebral atrophy can be age related, alcohol related or spinocerebellar degeneration related. There are many other causes, but the ones mentioned here are more relevant to your mother's symptoms.
Atrophy can not be reversed. But it can be halted or slowed down, if we can nail the cause.